Alert archive / Ohio / Dense Fog Advisories in 2021
Dense Fog Advisory 5, NWS Cleveland, OH
NWS Cleveland, OH issued this dense fog advisory at Oct 5, 2021, 5:00 AM EDT for 20 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2021, 5:00 AM EDT (09:00 UTC)
- Expired
- Oct 5, 2021, 10:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
All 22 counties
Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Geauga County, OH, Hancock County, OH, Holmes County, OH, Knox County, OH, Mahoning County, OH, Marion County, OH, Morrow County, OH, Ottawa County, OH, Portage County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Trumbull County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS71 KCLE 050900 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 500 AM EDT Tue Oct 5 2021 OHZ006>008-017-018-023-027>033-036>038-047-PAZ002-003-051300- /O.NEW.KCLE.FG.Y.0005.211005T0900Z-211005T1300Z/ Wood-Ottawa-Sandusky-Hancock-Seneca-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- Including the cities of Bowling Green, Perrysburg, Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Findlay, Tiffin, Fostoria, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry, Union City, Meadville, and Titusville 500 AM EDT Tue Oct 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northwest Pennsylvania and north central, northeast and northwest Ohio. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Rapid changes in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
3 follow-up statements
713 WWUS71 KCLE 051027 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 627 AM EDT Tue Oct 5 2021 OHZ013-014-022-051300- /O.EXA.KCLE.FG.Y.0005.000000T0000Z-211005T1300Z/ Geauga-Ashtabula Inland-Portage- Including the cities of Chardon, South Russell, Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, Kent, Aurora, Streetsboro, and Ravenna 627 AM EDT Tue Oct 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Geauga, Ashtabula Inland and Portage Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Rapid changes in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ OHZ006>008-017-018-023-027>033-036>038-047-PAZ002-003-051300- /O.CON.KCLE.FG.Y.0005.000000T0000Z-211005T1300Z/ Wood-Ottawa-Sandusky-Hancock-Seneca-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- Including the cities of Bowling Green, Perrysburg, Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Findlay, Tiffin, Fostoria, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry, Union City, Meadville, and Titusville 627 AM EDT Tue Oct 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northwest Pennsylvania and north central, northeast and northwest Ohio. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Rapid changes in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
171 WWUS71 KCLE 051258 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 858 AM EDT Tue Oct 5 2021 OHZ006>008-013-014-017-018-022-023-027>033-036>038-047-PAZ002-003- 051400- /O.EXT.KCLE.FG.Y.0005.000000T0000Z-211005T1400Z/ Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca- Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark- Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie- Including the cities of Bowling Green, Perrysburg, Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Chardon, South Russell, Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, Findlay, Tiffin, Fostoria, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry, Union City, Meadville, and Titusville 858 AM EDT Tue Oct 5 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Geauga, Ashtabula Inland and Portage Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Rapid changes in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
115 WWUS71 KCLE 051353 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 953 AM EDT Tue Oct 5 2021 OHZ006>008-013-014-017-018-022-023-027>033-036>038-047-PAZ002-003- 051500- /O.EXP.KCLE.FG.Y.0005.000000T0000Z-211005T1400Z/ Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca- Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark- Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie- Including the cities of Bowling Green, Perrysburg, Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Chardon, South Russell, Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, Findlay, Tiffin, Fostoria, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry, Union City, Meadville, and Titusville 953 AM EDT Tue Oct 5 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Fog is beginning to lift across the area this morning, though some dense patches may still remain. Conditions should continue to improve through the rest of the morning. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this dense fog advisory went out at Oct 5, 4:50 AM EDT, 10 minutes earlier.
Area forecast discussion, Oct 5, 4:50 AM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 450 AM EDT Tue Oct 5 2021 .SYNOPSIS... Low pressure and a cold front will slowly move south of the area today as high pressure builds south over the Lower Great Lakes through mid to late week. Low pressure will slowly approach from the southwest by the end of the week. && .NEAR TERM /THROUGH WEDNESDAY/... Light winds, ample low-level moisture, and radiational cooling due to clearing have allowed areas of dense fog and low stratus to develop across the majority of the forecast area this morning. Visibilities have dropped to a quarter mile in several spots, although webcams show that the spatial extent of the dense fog is not widespread at the moment so settled for an SPS for the entire forecast area for now. A Dense Fog Advisory may be needed in our southern counties within the next couple of hours and will continue to closely monitor observations, satellite, and webcams across the area. It will take some time for fog to scatter out this morning, so it's likely that limited visibilities will continue through the morning commute. Low-level moisture and broad upper-level troughing continue through this afternoon so maintain slight chances of passing light showers through about 18Z. However, the trough over our area should pinch off into an upper-level low over the Deep South this afternoon which will allow surface high pressure to build in from the north and PoPs to quickly dissipate through this evening. There may even be a brief period of sunshine once the fog burns off this afternoon. Will need to monitor for the potential for patchy fog again later tonight, but as of now don't expect fog to be as widespread or dense as this morning. The aforementioned upper-level low over the Deep South will slowly meander north into the lower Mississippi and western Tennessee valleys towards the end of the period, which will result in increased moisture and the return of slight chance to chances of showers and maybe isolated thunderstorms across the southern half of the area by late Wednesday afternoon. Temperatures continue to increase above average through mid- week. Today's highs should be in the 70s, but it's possible that these values may be a bit lower than forecast if clouds are stubborn to burn off this afternoon. Tonight's lows should be in the upper 50s to lower 60s and expect Wednesday's highs to reach the unseasonably warm mid to upper 70s. A few spots along and south of US Route 30 may even reach 80 degrees Wednesday afternoon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Upper level closed low will slowly move north to the Mid-Mississippi Valley by Thursday. Moisture will wrap north and west across the area ahead of the upper level trough with the greatest coverage of showers expected across Northwest Ohio on Thursday. There will be a diurnal component to showers with decreasing coverage overnight. The upper low is expected to open and lift northeast across the Central Great Lakes Friday into Friday night with the moisture axis and showers shifting eastward with time. Both high and low temperatures will be above normal during the short term with highs in the mid to upper 70s and lows in the 60s. && .LONG TERM /SATURDAY THROUGH MONDAY/... Upper level trough axis will shift east of the area on Saturday with just a chance of showers remaining across eastern portions of the CWA. Upper level ridge expands overhead on Sunday with warm advection increasing ahead of a front moving into the western Great Lakes. Sunday looks to be well above normal for temperatures and raised highs to 80 or above for most areas, which could end up being several degrees to cool. Trailing frontal boundary will reach the area Sunday night into Monday with the next chance of showers. && .AVIATION /06Z Tuesday THROUGH Saturday/... Another mixed bag of flight categories tonight, but latest observations and satellite indicate patchy dense fog developing across the forecast area with MVFR, IFR and even isolated spots of LIFR ceilings/visibilities present at the moment. Expect the fog to fill in across the entire area over the next several hours. Ceilings have been bouncing between flight categories a bit, so there is some uncertainty in the duration of IFR/LIFR conditions which will likely lead to amendments as the night progresses. Regardless, expect non-VFR conditions at all terminals at some point this morning before ceilings gradually lift to MVFR late this morning or early this afternoon and perhaps VFR this afternoon and this evening. Ceilings may begin to fall a bit at the end of the TAF period, but not confident enough to include in this update. Winds will be light and variable this morning, before becoming northeasterly and increasing to 5 to 10 knots this afternoon. Outlook...Non-VFR possible within periodic showers and thunderstorms Wednesday through Saturday. && .MARINE... A trough of low pressure over Lake Erie this morning will settle south to the Ohio Valley today as high pressure strengthens over Quebec. This area of high pressure will influence the eastern Great Lakes through mid-week with a northeasterly flow on Lake Erie, trending towards more easterly by Thursday. Winds will peak in the 15-20 knot range late this afternoon into this evening, producing choppy conditions with waves of 2 to 4 feet. Did not issue a Small Craft Advisory but one may be needed if observations exceed forecast conditions. Marine conditions will improve on Thursday as winds decrease and shift to easterly and decrease. Winds will eventually veer to southeast on Friday and southerly over the weekend ahead of an approaching front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...Maines SHORT TERM...KEC LONG TERM...KEC AVIATION...Maines MARINE...KEC
In the hours before
Special weather statement, Oct 5, 1:19 AM EDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Cleveland OH 119 AM EDT Tue Oct 5 2021 OHZ012>014-022-023-089-PAZ001>003-050730- Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- Including the cities of Mentor, Willoughby, Eastlake, Painesville, Willowick, Wickliffe, Chardon, South Russell, Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, Meadville, and Titusville 119 AM EDT Tue Oct 5 2021 ...Patchy dense fog expected overnight... Patchy dense fog has developed across portions of Northeast Ohio and Northwest Pennsylvania. Visibilities will drop to as low as one quarter mile at times. Motorists should expect variable conditions, leave additional stopping distance between vehicles, and be prepared to slow down if they encounter fog.
Special weather statement, Oct 5, 3:36 AM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Cleveland OH 336 AM EDT Tue Oct 5 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050900- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- Including the cities of Toledo, Bowling Green, Perrysburg, Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, Eastlake, Painesville, Willowick, Wickliffe, Chardon, South Russell, Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, Findlay, Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, Meadville, and Titusville 336 AM EDT Tue Oct 5 2021 ...Patchy dense fog expected early this morning... Patchy dense fog will continue to expand across the area early this morning. Visibilities will drop to one quarter mile or less at times. Motorists should expect variable conditions, leave additional stopping distance between vehicles, and be prepared to slow down if they encounter fog.
Nearby
Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Pennsylvania, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.